Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

I am constipated and bloated. Getting headache. On medication for depression. Looking for cure

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi, I am 53 years old. Generally I am constipated more often than not. For the past 2 weeks everything is going right through me. My stomach for the last couple of months is constantly bloated, sometimes more so then at other times. Sometimes it is as hard a a rock, look preg. I seemed to have no energy at all. Love my horse and love to ride, yet have no energy at all. I drink alot of water 4 - 8 glasses a day min sometimes more. Yet, sometimes urine is yellowy orange in morning. When I was on constipated side if it last more than 2-3 days I would get headaches. The other strange thing lately is at night my vision is not as good. I can read tv guide on tv screen during day, but not at night.
I am a terrible speller. I thought when I submitted payment answers was going to be quick will it really be 24 hours. I forgot to mention I have been light headed the last week on and off. I take a drug for depression can not rember what it is called. 150 strength a day, it is a brow capsule. I am at work do not have bottle with me
Posted Wed, 29 Aug 2012 in Digestion and Bowels
Answered by Dr. Hema Yadav 48 minutes later
Thanks for posting your query.
Majority of your symptoms , like bloating , feeling lethargic , headache etc could be due to chronic constipation. It's good that you try to keep yourself well hydrated and should continue to do the same . Considering you are on medications like Lipitor and antidepressant ( most probably a tricyclic antidepressant since its 150 mg ) it is very important to know whether your symptoms are related to the usage of these drugs or have worsened as a result of the sideffect of the medication.
Constipation , blurred vision or changes in vision , renal & urinary problems , dizziness etc all can be caused by tricyclic antidepressants.
Lipitor can also cause sideffects on the gastrointestinal system like bloating , diarrhoea or constipation , liver disorder and weakness etc
So to confirm whether your symptoms are due to medicines or just a lifestyle problem you need to consult your doctor and if required get done tests done like blood pressure & eye check up, urine test, liver function test etc .
Please confirm the same with your treating doctor.
As of now your doctor might prescribe you laxatives to relieve the constipation like lactulose etc .
Meanwhile you should also increase your intake of fibre XXXXXXX foods like fruits and XXXXXXX leafy vegetables.
Hope I have answered your query.
I'll be available for any follow up queries.
Above answer was peer-reviewed by
Follow-up: I am constipated and bloated. Getting headache. On medication for depression. Looking for cure 10 minutes later
I think you missed the part where for the last two weeks, everything is going right through me. I am constantly heading to the ladies room.
Answered by Dr. Hema Yadav 8 hours later
Thanks for the follow up.
I apologize if I misinterpretated your symptom.
So I assume that though constipation has been a norm with your body it is the diarrhoea occurring since last 2 weeks which is the present concern.
I would have appreciated a few more details of your current condition to be more precise in guiding you like ,
1. the frequency and consistency of your bowel motions ( wether 5-6 times daily , watery , foul smelling , etc) ,
2.wether you have noticed any blood in your stool,
3.wether it started after a particular event like outside food or travel etc, and 4.Wether there are any associated symptoms like fever, vomiting , abdominal cramps etc.
Considering your previous query I assume you are having a diarrhoea frequent enough to have caused you weakness ( lightheadedness , lethargy) and though you are keeping yourself hydrated such prolonged diarrhoea can result in electrolyte imbalance in your body and definitely warrants treatment.
The best step would be to consult your physician and get a stool routine test done which will reveal the likely cause and severity of the diarrhoea . Accordingly one can decide if you need a course of antibiotics if the results are suggestive of an infectious diarrhoea.
In any cause, the supportive treatment for your symptomatic relief would include
1. Oral rehydration solution ( WHO recommended available as ready to use liquid or powder forms.) This will replace not only fluid loss but also vital nutrients lost during diarrhoea .
2. Probiotics ( lactobacillus spores like Sporilac , enterogermina etc) and zinc & Multivitamin supplements , both taken twice daily to help in faster recovery of gut immunity and faster relief from diarrhoea .
3. If stool output is more and watery enough then antidiarrhoeal medications like racecadrotil capsules might be taken as per doctors prescription .

Apart from this further treatment ( eg.antibiotics )can only be done after thorough clinical evaluation and tests .Since its been 2 weeks already the best alternative is to get yourself evaluated without any further delay. Once appropriate treatment is started your symptoms should resolve within 4-5 days or say a week .

Hope I have answered your query.
Awaiting your response.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor